Thrombocytopenia means low blood platelet count. These are a special type of blood cell. They help form clots so that you do not bleed too much.
Heparin is a blood thinner that lowers the risk of blood clots. Heparin-induced thrombocytopenia (HIT) is low blood platelet count caused by heparin. It can lead to too much blood clotting. Too much bleeding is rare.
Copyright © Nucleus Medical Media, Inc.
HIT is caused by platelets clumping due to an immune reaction to
heparin. The clumping uses them up and lowers the count.
Taking heparin is a risk for having this health problem.
Symptoms are from blood vessels being blocked:
- Pain or swelling in the legs
- Chest pain
- Problems breathing
- Rapid, uneven heartbeat
You will be asked about your symptoms and health history. An exam will be done.
Blood tests will be done to check your platelet count.
Treatment may include:
- Stopping the use of
- Blood thinners to
lower the risk of blood clots.
- Vitamin K antagonists (VKA) therapy—in people taking a VKA, it will be stopped and vitamin K will be given; the VKA will be started again when the person's platelet count is normal.
- Platelet transfusion may be given to replace used up platelets if there is a lot of bleeding, but this is rare.
To lower the chance of this problem:
- Avoid heparin use.
Last reviewed August 2019 by
EBSCO Medical Review BoardJames P. Cornell, MD
Last Updated: 12/13/2019